Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 10, NWS Sioux Falls, SD

May 29, 2022Lyon County, Iowa

NWS Sioux Falls, SD issued this tornado warning at May 29, 2022, 4:23 AM CDT for Lyon County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2022, 4:23 AM CDT (09:23 UTC)
Expired
May 29, 2022, 5:00 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:24 AM CDTTSTM WND DMG3 Se Larchwood, IAA COUPLE TREES SNAPPED AND LARGE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:02 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

981 
WFUS53 KFSD 290923
TORFSD
IAC119-291000-
/O.NEW.KFSD.TO.W.0010.220529T0923Z-220529T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
423 AM CDT Sun May 29 2022

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Northern Lyon County in northwestern Iowa...

* Until 500 AM CDT.
    
* At 423 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Larchwood, or 11 miles west of Rock Rapids, moving
  east at 35 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Alvord around 430 AM CDT.
  Rock Rapids around 440 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4333 9645 4350 9644 4350 9601 4336 9596
TIME...MOT...LOC 0923Z 271DEG 30KT 4342 9640 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Weisser
3 follow-up statements
727 
WWUS53 KFSD 290932
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
432 AM CDT Sun May 29 2022

IAC119-291000-
/O.CON.KFSD.TO.W.0010.000000T0000Z-220529T1000Z/
Lyon IA-
432 AM CDT Sun May 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR NORTHERN
LYON COUNTY...
    
At 432 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Lester, or near Rock Rapids, moving east at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rock Rapids around 440 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4333 9645 4350 9644 4350 9601 4336 9596
TIME...MOT...LOC 0932Z 262DEG 32KT 4345 9628 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Weisser
397 
WWUS53 KFSD 290945
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
445 AM CDT Sun May 29 2022

IAC119-291000-
/O.CON.KFSD.TO.W.0010.000000T0000Z-220529T1000Z/
Lyon IA-
445 AM CDT Sun May 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHEASTERN LYON COUNTY...
    
At 444 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Rock Rapids, moving east at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4334 9630 4350 9630 4350 9601 4336 9596
TIME...MOT...LOC 0944Z 269DEG 29KT 4346 9616 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Weisser
279 
WWUS53 KFSD 291000
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
500 AM CDT Sun May 29 2022

IAC119-291010-
/O.EXP.KFSD.TO.W.0010.000000T0000Z-220529T1000Z/
Lyon IA-
500 AM CDT Sun May 29 2022

...THE TORNADO WARNING FOR NORTHEASTERN LYON COUNTY HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Iowa.

LAT...LON 4334 9630 4350 9630 4350 9601 4336 9596
TIME...MOT...LOC 1000Z 271DEG 30KT 4346 9600 

$$

Weisser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 3:42 AM CDT, 41 minutes earlier.

Area forecast discussion, May 29, 3:42 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
342 AM CDT Sun May 29 2022

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Sun May 29 2022

Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.

.LONG TERM...(Monday through Saturday)
Issued at 340 AM CDT Sun May 29 2022

Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CDT Sat May 28 2022

Latest radar imagery shows showers and storms starting to drift
eastward into portions of the James River Valley. As alluded to in
the previous discussion, can't rule out the possibility of seeing a
storm or two impact both KHON and KFSD between 06-11z, causing cigs
and vsbys to briefly drop to MVFR levels. Winds during this time
should largely remain out of the E/SE, with gusts ranging between 15
to 25 mph.

Otherwise, look for quiet conditions to gradually return near
daybreak, though MVFR cigs may linger along and north of I-90 though
mid-morning. Showers and storms, a few of which could become severe,
return Sunday evening as a cold front advances toward the region.
However, due to lower confidence in exact location, have opted to
only cover storm chances with a PROB30 Group for the time being.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...SST
Hazardous weather outlook, May 28, 4:00 PM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Sat May 28 2022

SDZ038-039-050-052>054-057>061-063>065-068-292100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning this evening as storms move across central and eastern
South Dakota. The primary severe weather threat this evening will be
damaging wind gusts in excess of 70 mph, with isolated hail up to
half dollar size also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of thunderstorms are possible by Sunday evening,
and again late Monday. Although a few storms may become strong to
severe, the greater severe weather threat appears to be near and
east of Highway 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning tonight. Isolated strong to severe storms are possible,
mainly after midnight. The strongest storms may produce hail up to
half dollar size, and possibly a few wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds are severe weather are possible Sunday evening and
overnight, and again late Monday into Monday evening. Each of these
periods could see all modes of severe weather, including large hail,
damaging winds, and perhaps a few tornadoes. Remain aware of the
forecast and evolving severe weather risks this holiday weekend,
especially if you have outdoor plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 1:05 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     4 ESE FORESTBURG        44.01N 98.03W
05/29/2022  M69 MPH          SANBORN            SD   MESONET

            MESONET STATION 6 SD RWIS FORESTBURG.

1245 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
05/29/2022  M52 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&
Local storm report, May 29, 3:41 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             FREEMAN                 43.35N 97.43W
05/29/2022  E1.50 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZED BUT A FEW PING PONG
            SIZED.

&&

SG
Local storm report, May 29, 3:54 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             3 ESE MENNO             43.22N 97.51W
05/29/2022  M2.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA.

&&

SG
Local storm report, May 29, 4:00 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     3 ESE PARKER            43.37N 97.08W
05/29/2022  M64 MPH          TURNER             SD   MESONET

            MESONET STATION 310 SD RWIS PARKER.

&&

SG
Local storm report, May 29, 4:08 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             4 WSW SIOUX FALLS       43.52N 96.81W
05/29/2022  M2.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

SG
Local storm report, May 29, 4:17 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 E SIOUX FALLS         43.55N 96.71W
05/29/2022  E2.50 INCH       MINNEHAHA          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:04 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon41 min
May 29, 4:41 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Osceola49 min
May 29, 5:21 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson, Osceola54 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.